Virginia, 2022Damaging Winds in Virginia, July 1, 2022
July 1, 2022 · NWS RNK · 2 events in 2 counties and zones
An upper level storm system interacting with a warm and most airmass, triggered isolated afternoon thunderstorms across southwest Virginia. A couple of these storms produced locally damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system interacting with a warm and most airmass, triggered isolated afternoon thunderstorms across southwest Virginia. A couple of these storms produced locally damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 1, 1:36 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 1, 1:36 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
236 PM EDT Fri Jul 1 2022
.SYNOPSIS...
A cold front over the Ohio Valley will move slowly southeast
through the weekend before stalling along the Virginia/North
Carolina border late Sunday. Thunderstorms are expected each
afternoon and evening for the next several days. Temperatures
will be typical of summer.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 220 PM EDT Friday...
High confidence of isolated to scattered thunderstorms this
evening.
Coverage of thunderstorms will be isolated to scattered this
afternoon and evening with the storms dissipating before midnight.
Patchy fog will develop overnight in locations that have rain this
afternoon and evening.
On Saturday there will be more mid and high clouds in the morning
depending on the amount of the thunderstorms along the upstream
front. However, there will still be enough heating and
instability to support thunderstorms in the afternoon. As the
cold front get closer and there is more low level convergence,
the coverage of storms will increase. The probability of
precipitation will be higher in most locations on Saturday than
on Friday.
Little change in the air mass is expected. Surface dew points
tonight and Saturday will be in the mid 60s to lower 70s. This will
again limit the drop in temperature tonight. NBM should have a good
handle on temperatures for both lows tonight and highs on Saturday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 215 PM EDT Friday...
Storm chances increase for the Independence Day weekend as
front slowly sags south and stalls across the region...
A cold front, caught in zonal flow, will slowly move across the area
Saturday night. High pressure will also move east across the Ohio
Valley Saturday night and help push the front through the area. This
front should either stall across northern or central North Carolina
by Sunday morning.
Scattered convection is expected to enter the area late Saturday
afternoon and move across the area overnight. Despite convection
moving in during non-peaking hours, there remains enough instability
during the evening for strong to severe storms to maintain
themselves, especially across the central piedmont of Virginia.
Storms should weaken and fade by 4 AM. On Sunday, most of the
stronger storms will generate along the boundary and moreso over
North Carolina. However, lingering instabilities and low level
convergence can help pop a few strong storms along the east slopes
of the Blue Ridge and into the Virginia southern foothills Sunday
afternoon. We are in a Marginal Risk for severe weather Saturday and
Sunday afternoon/evening with the main threat being damaging winds.
Heavy rain from slow-moving storms may also lead to localize
flooding.
Surface high pressure tracks over New England Sunday night to
further push the front southward into South Carolina. High pressure
moves off the coast Monday allowing the winds to become easterly. A
few orographical showers may develop across the mountains in the
afternoon. Since flow aloft is westerly, some of these showers may
drift east of the Blue Ridge and fade during the evening. For a vast
majority of the area, Independence Day festivities are a go.
With rain and extensive cloud cover expected Sunday and Monday, high
temperatures will run a few degrees cooler than normal.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 235 PM EDT Friday...
Typical summer pattern looks to continue with increased
humidity and daily storm chances for much of next week...
An upper level ridge over the southern plains drifts east through
the period. The outer rings of this ridge will sit over the Ohio
Valley and into our region. Strong fast-moving disturbances may form
in the upper Mississippi Valley and track towards the area. Some
models have a disturbance moving through each afternoon, some every
other day. If these disturbances do not move into the area, then
diurnal pulse showers and thunderstorms will pepper the area each
afternoon.
Temperatures will remain at or slightly above normal through the
period.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Friday...
Best coverage of thunderstorms will be through 01Z and north of
KROA and KLYH. Coverage will be minimal in southern Virginia so
have not included VCTS in the KDAN TAF.
Have MVFR fog in for KLWB overnight but held off on fog at other
area TAFs sites until they get any rain.
A cold front will be closer to the area on Saturday which will
result in scattered to numerous MVFR thunderstorms for the
afternoon and evening.
Average confidence for ceiling, visibility and wind.
Extended Aviation Discussion...
The front remains in the Mid Atlantic region thorough Wednesday
so daily afternoon and evening thunderstorms are expected. MVFR
ceilings and visibilities are possible with any of the stronger
storms.
Overnight fog is also likely, especially in locations that had
rain the previous afternoon. 13Z-16Z will be the most likely
time each day for VFR conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jul 1, 3:35 AM EST, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
435 AM EDT Fri Jul 1 2022
NCZ001>006-018>020-VAZ044-058-059-021200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Pittsylvania-Halifax-Charlotte-
435 AM EDT Fri Jul 1 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered thunderstorms are expected Saturday with scattered to
numerous thunderstorms Sunday through Thursday. There is a marginal
risk for severe thunderstorms and heavy rainfall Sunday. The main
hazards with any severe thunderstorms will be damaging wind gusts and
possibly quarter-sized hail. Localized flooding will also be
possible where thunderstorms persist or occur repeatedly.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible Sunday, mainly during the
afternoon and evening, to provide reports of strong winds, wind
damage, and/or hail. Limited spotter activation may also be possible
other days next week. Reports should be submitted via phone by
calling 1-866-215-4324, through our social media platforms, by email
at rnk.skywarn@noaa.gov, or online through our "submit a storm
report" located at www.weather.gov/rnk.
VAZ007-009>020-022>024-032>035-043-045>047-WVZ042>044-507-508-021200-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Campbell-Appomattox-Buckingham-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
435 AM EDT Fri Jul 1 2022
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered to numerous thunderstorms are expected Saturday and Sunday
with a continuing threat for scattered to numerous thunderstorms each
day next week. There is a marginal risk for severe thunderstorms and
heavy rainfall both Saturday and Sunday. The main hazards with any
severe thunderstorms will be damaging wind gusts and possibly
quarter-sized hail. Localized flooding will also be possible where
thunderstorms persist or occur repeatedly.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible both Saturday and Sunday,
mainly during the afternoon and evening, to provide reports of strong
winds, wind damage, and/or hail. Limited spotter activation may also
be possible other days next week. Reports should be submitted via
phone by calling 1-866-215-4324, through our social media platforms,
by email at rnk.skywarn@noaa.gov, or online through our "submit a
storm report" located at www.weather.gov/rnk.
RAB
In the hours before
Special weather statement, Jul 1, 2:19 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT Fri Jul 1 2022
VAZ019-020-024-011945-
Bath VA-Rockbridge VA-Alleghany VA-
319 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of
northeastern Alleghany, north central Rockbridge and Bath Counties in
west central Virginia through 345 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carloover, or near Hot Springs, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goshen...
Warm Springs...
Millboro...
Hot Springs...
Douthat State Park...
Nimrod Hall...
and Ingalls Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3820 7956 3818 7951 3817 7952 3815 7953
3817 7949 3816 7944 3809 7949 3804 7941
3783 7987 3796 7999 3821 7964
TIME...MOT...LOC 1919Z 227DEG 12KT 3794 7989
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 1, 2:57 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
357 PM EDT Fri Jul 1 2022
VAZ019-020-012030-
Bath VA-Alleghany VA-
357 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of
north central Alleghany and southwestern Bath Counties in west
central Virginia through 430 PM EDT...
At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carloover, or near Hot Springs, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warm Springs...
Hot Springs...
Lake Moomaw...
Douthat State Park...
Ingalls Field...
Carloover...
and Bacova Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3801 7967 3783 7986 3791 8006 3796 8004
3800 8000 3801 8000 3804 7997 3805 7997
3808 7995 3810 7993 3811 7994 3812 7994
TIME...MOT...LOC 1956Z 207DEG 7KT 3794 7992
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHThunderstorm Wind, Craig
- When
- July 1, 4:41 PM EST
- Where
- Craig County, 0.74 mi SE of Huffman
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 37.342, -80.411
Several large trees were blown down by thunderstorm winds on Cumberland Gap Road. One tree fell on a utility line and snapped a utility pole.
Thunderstorm Wind, Tazewell
- When
- July 1, 6:53 PM EST
- Where
- Tazewell County, 0.69 mi S of Bluefield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.240, -81.280
A couple trees were blown down by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202218 deaths · 5 events
- Heat in Arizona, July 1, 20224 deaths · 3 events
- Drought in South Dakota, July 1 to 31, 2022$135 million · 6 events
- Drought in Iowa, July 1 to 31, 2022$30 million · 8 events
- Flooding in South Dakota, July 1 to 31, 20221 death · 3 events
- Drought in Nebraska, July 1 to 31, 2022$7.5 million · 2 events
- Flooding in Minnesota, July 1 to 11, 2022$3.8 million · 2 events
- Flash Flooding and Hail in South Dakota, July 1, 2022$1.3 million · 62 kt wind · 6 events
- Flooding in South Dakota, July 1 to 31, 2022$336,000 · 6 events
- Flash Flooding in New Mexico, July 1, 2022$375,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, July 1, 2022$115,000 · 1 in hail · 25 events
- Flash Flood and Hail in Wisconsin, July 1 to 5, 2022$126,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046481, 1044551.